How do you treat an allergic reaction to Dilaudid? - page 4

If a patient is allergic (not overdosed) to Dilaudid can you treat it with Narcan or do you have to give epinephrine? Also how can you tell if they are overdosed vs having an allergic response?... Read More

  1. 2
    I'd like to see a national movement towards replacing that "Allergy" on the questionnaire with "Adverse reaction," followed by a space to say what that is. So many people say they are "allergic" to substances that have only had common side effects. I know that lay folks (and apparently a fair number of nurses) don't know the difference between an unexpected/adverse reaction and an allergy, but asking them to describe the effects would allow those of us who do to know what's really going on.

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 2
    Quote from GrnTea
    I'd like to see a national movement towards replacing that "Allergy" on the questionnaire with "Adverse reaction," followed by a space to say what that is. So many people say they are "allergic" to substances that have only had common side effects. I know that lay folks (and apparently a fair number of nurses) don't know the difference between an unexpected/adverse reaction and an allergy, but asking them to describe the effects would allow those of us who do to know what's really going on.
    We do this at my facility. We identify "Allergies/Intolerances", and next to each medication, identify the reaction, so if it's "Dilaudid-itching", or "Lisinopril-cough", we know it's not a true allergy, as opposed to "Penicillin-anaphylaxis", which would definitely affect what antibiotics a clinician might order.

    It's also very helpful in the outpatient setting, where I do a lot of patient education regarding antibiotic families and adverse reactions.
    Esme12 and NutmeggeRN like this.
  3. 4
    Quote from Do-over
    Couldn't resist - has anyone ever seen someone with an allergy to dilaudid?
    Yeah, when they like Demerol better
    Do-over, Esme12, Elladora, and 1 other like this.
  4. 0
    Narcan can actually treat itching caused by opioids. All opioids cause histamine release, some opioids more than others. You block the opioid receptor and you block the histamine release. Problem with Narcan is that it has a short half life, about an hour, so if drug is still in the body, the itching could come back.
  5. 0
    Quote from PalmHarborMom
    It seems that there is much debate about what a medication allergy is, even in the medical community.

    Here's what happened last month, my husband goes in for a routine overnight procedure. The nurse had given him Percoset, even though he is sensitive (nausea) to it and it was listed on the chart. Then 2 hours later around midnight, she asks him how he is feeling and he says he is uncomfortable. She proceeds to give him Dilaudid but all he really needed was another pillow. According to her, it would make it all better. Fast forward to when I get there in the morning. He has hypotension (76/34) and it totally incoherent, 8 hours after getting the meds. I have to fight with the nurse and Dr that this is NOT normal..... The end result, the prolonged hypotension caused Acute Renal Failure, a non-STEMI, severe edema, hypovolemia and fluid overload. His blood pressure was so low for so long that it caused fluid to settle in his tissues, lungs and abdomen. He ended up with 2 blood transfusion, dialysis (twice), and a heart cath. YET, the doctor is trying to say that he is just sensitive to Dilaudid. I may just be in Nursing school BUT I would say that anytime there are life threatening complications.... It is at least an adverse reaction. Needless to say, I WILL tell all Dr's and nurses that he is allergic to Dilaudid.

    My question is, why do Dr's always go for such strong pain meds right off the bat. There are those of us that rarely take any medications and have no idea how we will react. I have never taken anything stronger than Tylenol w/ codeine and that made me sooo sick. Wouldn't it be safer if a patient is uncomfortable to get more pillows or ask about pain med use in the past. If they aren't accustomed to pain meds, should we start with a lower dose?
    I am so sorry you went through this and I'm happy your hubby is better. We cannot possibly give an opinion about something do not have the details about nor can we give medical advice, as per the TOS

    Good luck in school!
  6. 0
    Read all the comments. I was admitted to the hospital for lower right abdominal pain and loss of consciousness. I was on my second day when the pain was so bad they decided to try giving me Dilaudid. The nurse came in with the needle to inject intravenously. She asked me if I had ever taken Dilaudid and I have NOT. They had been treating my pain with ibuprofen with no effect. She said well the doctor ordered Dilaudid so lets see how you do. NOTE: I have only ever taken Hydrocodon and Oxycodon for previous surgeries a few years before this with no adverse effects.

    Okay, so the nurse injects the Dilaudid in the lower part of the IV. Immediately my hand burned and itched but she said it was normal and left the room. Maybe 2 - 5 minutes later my whole body felt like it was on fire, my chest felt tight, my body felt heavy but my head felt like it was high. I began to panic so of course my breathing is rapid. Thank goodness my fiance was in the room because my arms would not move so i couldn't push the nurse call button.

    When the nurse who gave me the Dilaudid came into the room she asked me what I was feeling and I couldn't get enough air to form a sentence. All i could say was "itch, burn, no air, chest", then all of a sudden i felt like i was falling asleep, and the nurse kept shaking me awake and telling me to breathe.At that point my lungs had started to stop working when I went unconscious. The nurse brought the other nurse who had a machine to check my blood pressure and my oxygen level with the finger clip. My oxygen level was 52%. And i kept going in and out of consciousness.

    I don't remember what she said my blood pressure was. I was hallucinating and that included thinking the doctors were coming to take me away and seeing bugs crawling on the walls. I remember the nurse flushing my IV with saline and then at the injection port in the IV closest to my skin they gave me a big dose of Benadryl. They put me on oxygen thru the tubes that go inside your nose and the nurse never left my side for a full hour. My oxygen level returned to 91%, and when they took me off the oxygen it dropped to 74%, so they continued oxygen treatment.

    During that first hour after the Benadryl, my head cleared till it was only slightly foggy. I kept trying to sleep but when i did i would stop breathing so i was forced to stay awake for several hours. The burning and itching continued for three days and I had a severe rash and hives all over my body. The IV sight was inflamed but they never moved it. My oxygen levels stabilized after two days. When i tried to get up to go to the bathroom my oxygen level would drop to 80% without the oxygen in my nose so they had me wear it for a few minutes once i got back in bed.

    On the third day i was able to walk down the hall with only a little trouble. My asthma was flared up for a week after the severe reaction.After careful analysis of my distress, the doctor labeled me ALLERGIC to DILAUDID.Needless to say, they did several tests to find the source of my original pain and found Acute Enteritis of the large a small intestines, hiatal hernia near my diaphragm, hemorrhoids, and borderline gallbladder dysfunction which means my gallbladder was Not bad enough to be removed and they suggested i go to the hospital in Little Rock, Arkansas for a test to go inside my acid ducts to see if that was causing the pain.

    I have not done this and do not plan to do it until I can get back on my insurance which i lost when my dad retired. They released me from the hospital giving me four different antibiotic prescription to treat my diagnosis's. The nurse who gave me the Dilaudid apologized to me because she felt bad for giving me the Dilaudid which nearly killed me. They said I was lucky I was given immediate medical intervention and that my fiance was in the room or else i would have eventually stopped breathing and died from lack of oxygen since i was unable to move my arms and unable to yell for help.I still suffer with lower right abdominal pain frequently after I eat and before I eliminate. I still have asthma.
    Last edit by Esme12 on Jan 18, '13
  7. 0
    I am so sorry you went through this and I'm happy you are better. We cannot possibly give an opinion about something do not have the details about nor can we give medical advice, as per the TOS

    thread closed


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top